Hail, Charles
- When
- May 7, 5:55 PM EST
- Where
- Charles County, Port Tobacco
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.450, -76.800
Ice cube sized hail was reported. The time was estimated.
Severe thunderstorms moved southeast through Charles and St. Mary's counties during the evening of the 7th.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Severe thunderstorms moved southeast through Charles and St. Mary's counties during the evening of the 7th. Two tornadoes were produced by these storms across northern St. Mary's County. The tornadic storms first passed through Charles County. A funnel cloud was spotted along Route 301 near Bel Alton. A rotating wall cloud was spotted on Trinity Church Road in the eastern portion of the county between routes 6 and 234. "Ice cube" sized hail fell near Port Tobacco. A waterspout was reported on the Potomac River near Swan Point. Next, the storms moved into St. Mary's County where they produced damaging winds, tornadoes, heavy rain, and hail. The first tornado touched down near the intersection of Route 236 (Thompsons Corner Road) and Woodburn Hill Road in the community of Thompson Corner (just west of Mechanicsville). The tornado traveled straight east along Lockes Crossing Road for one half mile before dissipating. Along its path trees were downed, a roof was damaged, a machine shed lost its roof, and a 30x70 foot barn was destroyed. The tornado had a path width of 75 yards and was classified at F0 strength. The second tornado touched down near the intersection of Route 235 (Three Notch Road) and North Sandgates Road (Route 472) near Oakville. It moved northeast along North Sandgates Road for two miles before it pushed offshore. It became a waterspout that tracked toward Broomes Island. Along the tornado's inland path several trees and power lines were downed. One tree fell onto a trailer home, significantly damaging the structure. Two other homes sustained minor damage. The twister was 100 yards wide and was rated at F0 strength. Trees and power lines were downed by high winds in the communities of Hollywood, Leonardown, Charlotte Hall, Oakville, New Market, Laurel Grove, and at Summerseat Sanctuary. Trees had to be cleared from the following roads: Friendship School Road, Bishop Road, McIntosh Road, Clover Hill Road, Queentree Road, Jones Wharf Road, Cat Creek Road, Laurel Grove Road, Morganza Turner Road, and South Sandgates Road. Two cars were crushed by fallen trees in Hollywood. Nickle sized hail was reported in Mechanicsville. A spotter in Hollywood reported 3.15 inches of rainfall in one hour and 45 MPH winds. Flooding was reported on routes 235 and 246 in Lexington Park. Other roads that were inundated by water include Baptist Church Road, Mechanicsville Road, Dr. Johnson Road, and Foley Mattingly Road. Two unconfirmed reports of funnel clouds were received from residents of Hermanville and Scotland. The Scotland observer said the funnel was spotted over the Potomac River. Lightning with the storms started a house fire in Hollywood and a shed fire in Mechanicsville. In addition, heavy rainfall from these storms caused basement flooding in parts of Calvert County. A total of 2.90 inches of rain was recorded at Solomon's Island.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 7, 1:15 PM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 215 PM EDT WED MAY 7 2003 LLVLS DESTABILIZING THIS AFTN. CONVECTION DEVELOPING TO THE W. BEST FRONTOGENETIC FORCING SHOULD FOCUS MOST WIDESPREAD CONVECTION OVR NRN VA/MD. SHEAR INCRSG THRUT THE AFTN AND EVE WITH SVR POSS. LEAD SHORTWV THAT TRIGGERED CONVECTION OVR WV QUICKLY SHEARING OUT THIS MORN WITH CONVECTION RAPIDLY DSPTG. STGR SHORTWV TROF OVR THE TN VLY MOVES QUICKLY NE PROGGED TO BE ROUGHLY ALG THE POTOMAC BY 00Z TNGT. ALSO DOUBLE JET STRUCTURE NOTED IN ETA FCST OVR NRN MD WHIC GREATLY ENHANCES VERT MOTION THIS EVE. STORMS WL BE MOVING...SO HVY RAFL NOT A WIDESPREAD PROB. WK SFC WV PROGGED TO DEVELOP ALG STNRY FNT TO THE N...WITH A WK TROF EXTENDING TO THE S. DEVELOPMENT OF THE SFC WL WV WL START TO INCRS AND BACK LLVL WND FIELD AS EVE APCHS. MUCH OF THE CONVECTION XPCTD TO LIFT TO THE NE OF THE AREA AROUND 03-05Z. GOOD DOWNSLOPING DEVELOPS CLRG OUT MUCH OF THE CLD CVR BY MORN. SHORTWV MOVING BY TO THE N WL STEEPEN LAPSE RATES...BUT DON/T THINK ENOUGH MOISTURE WL BE AVAIL FOR ANY CONVECTIVE DEVELOPMENT. WL LEAVE FCST DRY FOR NOW...BUT KEEP SILENT 20 POPS ACROSS THE N. SEVERE THUNDERSTORM WATCH UNTIL 700 PM AREAWIDE. MANNING .LONG TERM THU NIGHT THROUGH WED... FNTL BOUNDARY WILL CONT TO BE A FACTOR INTO THE WEEKEND. LOOKS LIKE IT WILL BE N OF THE CWA SAT NGT. WAVES OF MOISTURE AND UPR LVL ENERGY WILL BRING A CHC FOR CONVECTION BOTH FRI AND SAT. CDFNT SWINGS THROUGH ON SUNDAY. AVN HAS BEEN TRENDING FASTER WITH THIS BOUNDARY AND DRYING BEHIND IT...SO HAVE REMOVED THE MENTION OF SHRA FOR MONDAY. GFS TUE AND WED LOOKS DRY. RDH .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 AM EDT WED MAY 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY ACROSS THE AREA. THUNDERSTORMS AREA EXPECTED TO DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THUNDERSTORMS ARE FIRST EXPECTED ACROSS THE SHENANDOAH VALLEY THIS AFTERNOON...AND SPREADING EASTWARD TOWARD THE I-95 CORRIDOR BY EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE FROM ANY SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THIS EVENING. MANNING
VAZ028-031-072030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 351 PM EDT WED MAY 7 2003 ...STRONG THUNDERSTORMS MOVING THROUGH THE NORTHERN SHENANDOAH VALLEY... AT 351 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES SOUTHEAST OF ROCK ENON SPRINGS TO 3 MILES SOUTH OF HIGH VIEW MANOR TO 10 MILES SOUTHWEST OF STEPHENS CITY... MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF BERRYVILLE...STEPHENS CITY AND WINCHESTER WILL BE AFFECTED BY THESE STORMS THROUGH 430 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
WVZ053-072100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 432 PM EDT WED MAY 7 2003 ...STRONG THUNDERSTORMS APPROACHING SOUTHERN JEFFERSON COUNTY... AT 432 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTHWEST OF SUMMIT POINT TO 8 MILES SOUTHWEST OF RIPPON...MOVING EAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CHARLES TOWN AND RANSON WILL BE AFFECTED BY THESE STORMS THROUGH 500 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
MDZ009-072200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 536 PM EDT WED MAY 7 2003 AT 536 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF POOLESVILLE...MOVING EAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH BRIEF HEAVY RAIN. THE COMMUNITIES OF ASPEN HILL... GAITHERSBURG ...GERMANTOWN...MONTGOMERY VILLAGE...NORTH POTOMAC...OLNEY... POOLESVILLE...ROCKVILLE AND BOYDS WILL BE AFFECTED BY THIS STORM THROUGH 600 PM EDT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE REGION UNTIL 7 PM. SMZ
DCZ001-MDZ009-013-VAZ053-054-072300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 600 PM EDT WED MAY 7 2003 AT 600 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WESTERN MONTGOMERY COUNTY MARYLAND SOUTHWARD INTO WESTERN FAIRFAX COUNTY IN VIRGINIA...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH ALONG WITH TORRENTIAL RAINFALL. RAINFALL OF UP TO ONE INCH IN 30 MINUTES. A LARGE PORTION OF DISTRICT OF COLUMBIA...MONTGOMERY...PRINCE GEORGES...CITY OF ALEXANDRIA...CITY OF FAIRFAX...CITY OF FALLS CHURCH...ARLINGTON AND FAIRFAX COUNTIES WILL BE AFFECTED BY THESE STORMS THROUGH 700 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE DC METRO REGION UNTIL 7 PM. SMZ
The Sterling radar (KLWX), 84 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
2 hail, 2 thunderstorm wind, 2 tornado, 2 lightning, 1 heavy rain, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Ice cube sized hail was reported. The time was estimated.
Basements were flooded.
A funnel cloud was spotted along Route 301. The time was estimated.
Trees were downed.
A weak tornado damaged some agricultural buildings along Lockes Crossing Road.
A weak tornado downed trees and power lines along North Sandgates Road (Route 472).
A strong downburst of wind flattened numerous trees along Friendship School Road and at the Summerseat Sanctuary.
Several roads were flooded after over 3 inches of rain fell in some locations.
A shed burned to the ground after being struck by lightning.
A home caught on fire after being struck by lightning. The time was estimated.
Nickel sized hail fell.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyThe tornado archive for Maryland, 2003Warnings in Maryland, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370693, 5370080, 5370694, 5370695, 5370696, 5370697, 5370698, 5370699, 5370078, 5370079, 5370700.